Michigan, 2004

Hail and Damaging Winds in Michigan, May 9 to 10, 2004

May 9 to 10, 2004 · NWS GRR · 13 events in 10 counties and zones

8 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$385,000
Crop damage
$215,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 9, 12:25 PM EST, 25 minutes earlier.

Area forecast discussion, May 9, 12:25 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
125 PM EDT SUN MAY 9 2004

.SHORT TERM...
EXPECTING CONVECTION TO INCREASE IN COVERAGE AND INTENSITY THIS
AFTERNOON...AND THE STORM PREDICTION CENTER WILL LIKELY BE ISSUING A
WATCH SOON. WARM FRONT EXTENDS FROM NEAR SOUTH HAVEN EASTWARD TO
NEAR JACKSON. THE FRONT IS LIFTING NORTH...WITH VERY UNSTABLE AIR
SOUTH OF THE BOUNDARY. LIFTED INDICIES ARE NOW BETWEEN -4 AND -6
SOUTH OF THE FRONT AND BECOMING MORE UNSTABLE WITH TIME. A MESOSCALE
CONVECTIVE VORT IS MOVING NORTHEAST FROM SOUTHERN WISCONSIN TOWARD
CENTRAL LOWER MICHIGAN. THIS VORT INTERACTING WITH THE STRONG WARM
FRONT IS EXPECT TO INITIATE CONVECTION AS WE PROGRESS THROUGH THE
AFTERNOON AND EVENING. STORMS WILL BE CAPABLE OF LARGE HAIL AND
DAMAGING WINDS GIVEN THE INSTABILITY THAT IS IN PLACE NOW...AND WHAT
WILL BE IN PLACE BY EVENING. ISOLATED TORNADOES NOT OUT OF THE
QUESTION EITHER GIVEN THE INCREASE IN SHEAR FROM THE CONVECTIVE VORT
AND WARM FRONT.

WILL CARRY THE GOING FORECAST PRETTY MUCH AS IS...SCATTERED SHOWERS
AND STORMS WITH GENERALLY PARTLY SUNNY SKIES AND WARM TEMPS. ZONES
ALREADY OUT.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING IN EFFECT THROUGH
THIS EVENING FOR NEWAYGO COUNTY.

&&

DUKE
Hazardous weather outlook, May 9, 12:49 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT SUN MAY 9 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
149 PM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT BY THE STORM PREDICTION
CENTER. A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL BECOME A
FOCUS FOR STORMS...WITH THE POTENTIAL FOR STORMS TO BECOME SEVERE.

A COUPLE OF ROUNDS OF THUNDERSTORMS ARE EXPECTED...ONE LATE THIS
AFTERNOON AND EVENING...AND ANOTHER LATE TONIGHT. THE STORMS THIS
AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL TO
AROUND ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH...CLOUD TO GROUND
LIGHTNING STRIKES...HEAVY RAIN AND THE POTENTIAL FOR AN ISOLATED
TORNADO.

THE MAIN THREATS FROM STORMS OVERNIGHT WILL BE HEAVY RAIN AND STRONG
DAMAGING WINDS.

GIVEN THE AMOUNT OF RAIN ACROSS PORTIONS OF CENTRAL LOWER
MICHIGAN...IN EXCESS OF THREE INCHES OVER WEST CENTRAL LOWER
MICHIGAN IN THE LAST COUPLE OF DAYS...FLOODING IS STILL A MAJOR
CONCERN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR ALL OF SOUTHWEST MICHIGAN
ON MONDAY AND MONDAY EVENING AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. ADDITIONAL HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE
AS WELL.

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING...AND
POTENTIALLY AGAIN OVERNIGHT.

MEADE DUKE

The radar

The Grand Rapids radar (KGRR), 70 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Eaton

When
May 9, 12:50 PM EST
Where
Eaton County, Charlotte
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.567, -84.817

Several trees were blown down five miles west northwest of Charlotte.

Hail, Barry

When
May 9, 2:36 PM EST
Where
Barry County, Hastings
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.650, -85.283

Three quarters inch hail was reported by law enforcement in Hastings.

Thunderstorm Wind, Van Buren

When
May 9, 3:30 PM EST
Where
Van Buren County, Paw Paw
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.217, -85.883

The general public reported that numerous trees were blown down in Paw Paw.

Hail, Barry

When
May 9, 4:05 PM EST
Where
Barry County, Freeport
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
42.767, -85.300

The general public reported three quarters inch diameter hail in Freeport.

Thunderstorm Wind, Newaygo

When
May 9, 4:20 PM EST
Where
Newaygo County, White Cloud
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.550, -85.767

Several trees were blown down five miles west of White Cloud.

Hail, Kalamazoo

When
May 9, 4:54 PM EST
Where
Kalamazoo County, Kalamazoo
Measured
0.88 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -85.567

A trained spotter five miles west of Kalamazoo reported seven eighths inch diameter hail.

Thunderstorm Wind, Kent

When
May 9, 5:00 PM EST
Where
Kent County, Cedar Spgs
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -85.550

Law enforcement in Cedar Springs reported that many trees and wires were blown down.

Thunderstorm Wind, Montcalm

When
May 9, 5:40 PM EST
Where
Montcalm County, Lakeview
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Crop damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
43.433, -85.283

Twenty to thirty trees were either damaged or blown down by severe thunderstorm wind gusts two miles west of Lakeview.

Thunderstorm Wind, Kalamazoo

When
May 9, 5:45 PM EST
Where
Kalamazoo County, Scotts
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -85.417

Several trees were blown down in Scotts, as reported by area law enforcement.

Thunderstorm Wind, Jackson

When
May 9, 6:30 PM EST to 6:35 PM EST
Where
Jackson County, Spring Arbor
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.200, -84.550

One tree was blown down in Spring Arbor, Brooklyn and Hanover.

Thunderstorm Wind, Calhoun

When
May 9, 6:37 PM EST
Where
Calhoun County, Tekonsha
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -84.983

Several trees were blown down in Tekonsha, as reported by area law enforcement.

Hail, Calhoun

When
May 10, 12:35 AM EST
Where
Calhoun County, Battle Creek
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -85.183

A trained spotter four miles north of Battle Creek reported one and three quarters inch diameter hail.

Hail, Muskegon

When
May 10, 12:59 AM EST
Where
Muskegon County, Lakewood Club
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -86.250

Law enforcement one mile south of Lakewood Club reported three quarters inch diameter hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402013, 5401916, 5401925, 5401917, 5401924, 5401918, 5401919, 5401923, 5401920, 5401921, 5401922, 5401914, 5401915.